Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 246, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 20, 2010, 2:42 AM CDT for Isanti County, Kanabec County, Mille Lacs County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2010, 2:42 AM CDT (07:42 UTC)
- Expired
- Aug 20, 2010, 3:17 AM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN
The radar
The Duluth radar (KDLH), 127 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2614 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
149
WUUS53 KMPX 200742
SVRMPX
MNC059-065-095-200830-
/O.NEW.KMPX.SV.W.0246.100820T0742Z-100820T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 AM CDT FRI AUG 20 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...
KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
WESTERN ISANTI COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 330 AM CDT
* AT 237 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF QUAMBA...OR ABOUT 7 MILES NORTH OF
MORA...AND MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IN THE WARNING INCLUDE...
WOODLAND.
WARMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4621 9342 4616 9342 4616 9314 4615 9306
4599 9307 4598 9308 4597 9312 4589 9312
4543 9339 4544 9350 4585 9350 4625 9360
TIME...MOT...LOC 0741Z 226DEG 32KT 4600 9322
WIND...HAIL 60MPH 0.75IN
$$2 follow-up statements
451
WWUS53 KMPX 200754
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 AM CDT FRI AUG 20 2010
MNC095-200804-
/O.CAN.KMPX.SV.W.0246.000000T0000Z-100820T0830Z/
MILLE LACS MN-
254 AM CDT FRI AUG 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLE LACS COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
LAT...LON 4615 9306 4599 9307 4597 9312 4589 9312
4543 9339 4544 9350 4585 9350 4589 9347
4604 9343 4616 9332
TIME...MOT...LOC 0754Z 226DEG 32KT 4607 9308
$$
MNC059-065-200830-
/O.CON.KMPX.SV.W.0246.000000T0000Z-100820T0830Z/
KANABEC MN-ISANTI MN-
254 AM CDT FRI AUG 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN ISANTI
AND KANABEC COUNTIES UNTIL 330 AM CDT...
AT 251 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 9 MILES WEST OF HINCKLEY...MOVING NORTHEAST
AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
WARMAN AND QUAMBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4615 9306 4599 9307 4597 9312 4589 9312
4543 9339 4544 9350 4585 9350 4589 9347
4604 9343 4616 9332
TIME...MOT...LOC 0754Z 226DEG 32KT 4607 9308
WIND...HAIL 60MPH 0.75IN
$$429
WWUS53 KMPX 200817
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT FRI AUG 20 2010
MNC059-065-200827-
/O.CAN.KMPX.SV.W.0246.000000T0000Z-100820T0830Z/
KANABEC MN-ISANTI MN-
317 AM CDT FRI AUG 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ISANTI AND KANABEC
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4615 9306 4599 9307 4597 9312 4589 9312
4543 9339 4544 9350 4585 9350 4589 9347
4604 9343 4616 9332
TIME...MOT...LOC 0817Z 226DEG 32KT 4620 9285
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:03 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 20, 1:03 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 103 AM CDT FRI AUG 20 2010 .UPDATE... 06Z AVIATION DISCUSSION ADDED BELOW. && .DISCUSSION... SHORTWAVE TROUGH OVER THE CENTRAL PLAINS...WILL INTERACT WITH SFC FRONTAL BOUNDARY DRAPED OVER SOUTHERN SOUTH DAKOTA...SOUTHERN MINNESOTA AND SOUTHERN WISCONSIN. LOW AND MID LEVELS WIND FLOW EXPECTED TO INCREASE AHEAD OF THE SHORTWAVE TROUGH LATER THIS EVENING AND OVERNIGHT. SFC TROUGH WILL CONTINUE TO LAG BEHIND THE UPPER WAVE ON FRIDAY. THE ECMWF(EUROPEAN MODEL) HAS THE BEST HANDLE ON THE POSITION AND MOVEMENT OF THE TROUGH. PRECIP WATER VALUES INCREASE TO LITTLE OVER 2.00 INCH. CLOUDS WILL INHIBIT WHETHER WE SEE SOME DEEP CONVECTIVE ELEMENTS OVERNIGHT. IT LOOKS LIKE IT WILL DEFINITELY RAIN OVER OUR FORECAST AREA TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE SOME LARGE HAIL AND HEAVY RAINS. EXPECT SHRA/TSRA TO REDEVELOP DURING THE AFTERNOON/EVENING OVER THE FORECAST AREA ON FRIDAY. MOST UNSTABLE CAPE VALUES INCREASE TO 800-1200 J/KG WITH PRECIP WATER VALUES TO CLOSE 2.00 INCHES BY MID OR LATE AFTERNOON OVER THE EAST CENTRAL MN AND WEST CENTRAL WISCONSIN. SECONDARY SHORTWAVE TROUGH...MUCH WEAKER THAN THE FIRST FORECAST TO MOVE EAST OF OUR FORECAST BY MIDNIGHT FRIDAY NIGHT...SO HAVE CUT BACK ON POPS AFTER 06Z/SATURDAY. DRY AND MILDER WEATHER PATTERN SETTING UP OVER THE UPPER MIDWEST OVER THE WEEKEND WITH THE UPPER RIDGE BUILDING OVER THE NATIONS MIDSECTION. THE NEXT CHANCE OF SHRA/TSRA IS NEXT MONDAY OR MONDAY NIGHT. && .AVIATION.../06Z TAF ISSUANCE/ TWO MAIN CONCERNS THIS TAF PERIOD...ONE IS ONGOING CONVECTION ACROSS AREA RIGHT NOW AND OTHER IS POTENTIAL FOR REDEVELOPMENT THIS AFTERNOON. STRONG LLJ NOSING INTO CENTRAL MN HAS HAD COMPLEX OF TSRA ASSOCIATED WITH IT SINCE NRN NEB EARLIER THIS EVENING. BASED ON RUC FORECAST FOR THE LLJ...EXPECT THIS AREA TO IMPACT AXN/STC EARLY...BEFORE MOVING NORTH OF THE AREA. ALSO SEEING ISENTROPIC LIFT NORTH OF THE WARM FRONT GENERATING SOME SCT TSRA ACROSS WRN WI...WHICH WILL BE IMPACTING RNH/EAU EARLY IN THE TAF. BEYOND THIS INITIAL WAVE...BEST FORCING FOR PRECIP LOOKS TO BE HEADING NORTH OF THE AREA AND MOST TERMINALS MAY END UP DRY BEYOND 09Z. OTHER PROBLEM BEHIND ALL OF THIS WILL BE THE RETURN OF MVFR CIGS. GIVEN RECENT ISSUES WITH MVFR CIGS THE LAST COUPLE OF MORNINGS...HAVE HIT MVFR CIGS THROUGH THE MORNING MOST TERMINALS. FOR THE AFTERNOON...WEAK BOUNDARY WILL WORK INTO WRN MN...WITH MORE SHOWERS AND STORMS EXPECTED EAST OF IT BY THE AFTERNOON. BEST CONFIDENCE IN AFTERNOON CONVECTION...BASED ON SREF PROBS...IS FROM MSP EAST. STC CLOUD WILL BE CLOSE...SO HAVE VCSH MENTION THERE...BUT DOES LOOK LIKE AXN/RWF WILL REMAIN WEST OF ACTIVITY. FOR THE END OF THE TAF...PRESSURE PATTERN BECOMES BAGGY AND THERE ARE INDICATIONS FOR FOG ISSUES FRIDAY NIGHT...SO HAVE TRENDED TAFS THAT DIRECTION. KMSP...LOW CONFIDENCE IN FORECAST THROUGH THE MORNING. IS LOOKING LIKE MSP COULD GO DRY THROUGH THE MORNING...WITH MAIN COMPLEX STAYING WEST...AND WARM ADVECTION STORMS NORTH/EAST. ARE SEEING SOME PATCHY MVFR CIGS...BUT THOSE SEEM TO BE TIED MORE TO THE COMPLEX AND ITS TRAILING STRATIFORM PRECIP...WHICH LOOK TO MISS THE FIELD...SO COULD SEE AIRPORT STAYING VFR ON CIGS THROUGH THE NIGHT. HIGHER CONFIDENCE IN AFTERNOON ACTIVITY OCCURRING...BUT THIS FAR OUT...HARD TO DISCERN EXACT TIMING FOR ANY TSRA ACTIVITY...SO LEFT A BIG WINDOW THAT CAN BE NARROWED LATER. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JVM/MPG
Hazardous weather outlook, Aug 19, 11:22 AM CDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1122 AM CDT THU AUG 19 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1122 AM CDT THU AUG 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA LATER TODAY AND TONIGHT. THE PRIME TIME FOR ANY SEVERE STORMS WILL BE LATER THIS EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE LIKELY WITH A FEW OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY ACROSS EAST CENTRAL AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN AS A COLD FRONT MOVES THROUGH. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON FRIDAY.
In the hours before
Special weather statement, Aug 19, 10:19 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1019 PM CDT THU AUG 19 2010 MNZ054-064-200430- LAC QUI PARLE-YELLOW MEDICINE- 1019 PM CDT THU AUG 19 2010 AT 1011 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS IN EASTERN SOUTH DAKOTA FROM BROOKINGS TO STONE BRIDGE. THESE STORMS WERE MOVING NORTHEAST AT NEAR 50 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CANBY. ST LEO. PROVIDENCE. DAWSON. BOYD. PORTER. BURR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IF THUNDERSTORMS APPROACH. && LAT...LON 4525 9643 4467 9539 4463 9545 4463 9644 TIME...MOT...LOC 0315Z 229DEG 46KT 4444 9677 BAP
Special weather statement, Aug 19, 11:46 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 PM CDT THU AUG 19 2010
MNZ041-047>049-055>058-065-200545-
CHIPPEWA-DOUGLAS-KANDIYOHI-MEEKER-POPE-RENVILLE-STEARNS-STEVENS-
SWIFT-
1146 PM CDT THU AUG 19 2010
...STRONG THUNDERSTORMS WINDS MOVING ACROSS WEST CENTRAL INTO CENTRAL
MINNESOTA...
AT 1138 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS IN WEST CENTRAL MINNESOTA. THE LEADING EDGE OF THESE
STORMS WAS FROM NEAR ORTONVILLE TO APPLETON TO MONTEVIDEO. THEY
WERE MOVING RAPIDLY EAST NORTHEAST AT 40 TO 45 MPH.
WINDS UP TO 50 MPH...TORRENTIAL RAINS AND ONE HALF INCH DIAMETER
HAIL ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE CAPABLE OF
DAMAGING TREES AS THEY MOVE THROUGH THE AFFECTED AREA.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BIG BEND CITY.
CLARA CITY.
MURDOCK.
KERKHOVEN.
PENNOCK.
WILLMAR.
BENSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4575 9624 4576 9575 4531 9476 4456 9491
4513 9564 4509 9595 4519 9611 4528 9614
4540 9614 4541 9622 4543 9623
TIME...MOT...LOC 0442Z 238DEG 35KT 4506 9556
BAPSpecial weather statement, Aug 20, 1:59 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 AM CDT FRI AUG 20 2010
MNZ044-045-052-200730-
ISANTI-KANABEC-MILLE LACS-
159 AM CDT FRI AUG 20 2010
AT 156 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
GARRISON TO 9 MILES NORTHWEST OF OGILVIE TO 3 MILES NORTHEAST OF
PRINCETON. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BOCK.
DALBO.
MORA.
ISLE.
LEWIS LAKE.
WARMAN.
BRAHAM.
QUAMBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4616 9342 4616 9304 4599 9304 4597 9312
4574 9313 4553 9351 4556 9352 4556 9362
4585 9365 4625 9377 4625 9344
TIME...MOT...LOC 0659Z 231DEG 43KT 4629 9367 4591 9355
4562 9351The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:19 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 71 min |
| Aug 19, 10:37 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 38 min |
| Aug 19, 11:00 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 45 min |
| Aug 19, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Redwood, Renville, Yellow Medicine | 48 min |
| Aug 19, 11:46 PM CDT | Special Weather Statement | MPX | Kandiyohi, Pope, Renville, Stevens, Swift | 59 min |
| Aug 20, 12:34 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns | 41 min |
| Aug 20, 1:09 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne, Stearns | 51 min |
| Aug 20, 1:59 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 31 min |
| Aug 20, 2:32 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti | 58 min |
| Aug 20, 5:12 PM CDT | Special Weather Statement | MPX | Benton | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.